Elevated Bilirubin

Bilirubin is an orange-yellow compound produced as a result of red blood cell breakdown. Increased bilirubin levels are found in liver cirrhosis and cancer, jaundice, autoimmune hepatitis, biliary cholangitis, gall stones, Gilbert's syndrome, bile duct inflammation, hemolytic anemia, hepatitis, etc. Apart from these, symptoms of illness like fatigue, abdominal pain, fever, chest pain, chills, lightheadedness, nausea, vomiting, etc., also cause elevated bilirubin levels.

Recently Answered Questions Recently Answered Questions

All the answers published in this website are written by Verified medical doctors, therapists and health experts. The Content has been moderated by iCliniq medical review team before publication. Post your medical clarifications on iCliniq by choosing the right specialty and get them answered. Your medical queries will be answered 24/7 by top doctors from iCliniq.

Why is my bilirubin level a bit higher?

Query: Hello doctor, I am a 29-year-old male, weigh 90 kg, height is 182, non-smoker, non-alcohol drinker. I do not have any symptoms or signs, normal eye, and skin color. I am taking Cipralex 15 mg for the past one year. Had a history of bladder stone and it required admission for one week until it passe...  Read Full »


Dr. Babu Lal Meena

Answer: Hi, Welcome to icliniq.com. If Mmol means micron mol, then it is fine (attachment removed to protect patient identity). It looks like a normal variant of hyperbilirubinemia. Most common cause of the condition is hemolysis, Gilbert syndrome is also a common cause of such a situation. In both the co...  Read Full »

Do I need to take medicines for elevated bilirubin?

Query: Hi doctor, My bilirubin levels are high. I just took an opinion from my general physician and he asked me to contact a gastroenterologist to know the exact reason for high bilirubin. Can you suggest any other tests or medication for this? I have also attached my laboratory reports for your reference...  Read Full »


Dr. Happykumar Kagathara

Answer: Hi, Welcome to icliniq.com. You have elevated unconjugated bilirubin and elevated total bilirubin (attachment removed to protect patient identity). But, your liver enzymes AST (aspartate transaminase) and ALT (alanine transaminase) are within normal limit. Bilirubin level increases d...  Read Full »

I have recurrent changes in my bilirubin level and have pain in my stomach every six months. Why?

Query: Hi doctor,For some time, my digestive system is not so good. I feel swelling near my stomach area. I did the LFT test, bilirubin - 1.4, SGOT - 71, SGPT - 115 , alkaline phosphatase- 205 , triglycerides- 171 and ESR- 16 in range of 0-9, and my platelets 1.25. I feel like vomiting all the time. Someti...  Read Full »


Dr. Sugreev Singh

Answer: Hi, Welcome to icliniq.com. I have gone through your reports (attachments removed to protect the patient's identity), and ESR (erythrocyte sedimentation rate) is fine, but your liver enzymes are elevated. Elevated bilirubin and SGPT (serum glutamic-pyruvic transaminase) and SGOT (serum glutami...  Read Full »

Why is my bilirubin level high in the first test and even higher in the second test?

Query: Hi doctor, I am 27 years old, and I had two blood tests. The first one was high in bilirubin levels in the liver. So, I was requested to have a second one, and the results came back as even higher. Doctors are saying they still have not had the results back. And are saying they have not had results ...  Read Full »


Dr. Basuki Nath Bhagat

Answer: Hello sir, Welcome to icliniq.com. I read your query. Sorry for the discomfort you are having. Biochemical increase in bilirubin level above the upper limit of the normal range is clinically called jaundice. You mentioned symptoms of stomach pain and jaundice. Since how many days are you hav...  Read Full »

What is the cause for recurrence of jaundice every three to four months?

Query: Hello doctor, My brother has jaundice, which comes after every three to four months. He feels very low and lazy, and his body becomes yellow. He also has a fever. We do not know why he gets sick every three months. The doctors say that the number of cells in his body that are getting destroyed are...  Read Full »


Dr. Sumit Srivastava

Answer: Hi, Welcome to icliniq.com. Thanks for your query. There are a number of causes of jaundice. Some of them are viral infections, (like hepatitis A, B, C, and E), certain medications, obstruction in the bile duct, and hemolytic anemia. Recurring jaundice is said when the level of bilirubin becomes no...  Read Full »

What is the cause of having recurrent episodes of vomiting in my daughter?

Query: Hello doctor, Last year my daughter decided to go on an all vegetarian diet rather drastically. A few weeks later, she got ill with vomiting which lasted for approximately two weeks, so we made three visits to the urgent care, where she was treated for gastritis and dehydration. One month later, the...  Read Full »


Dr. Sadaf Mustafa

Answer: Hello, Welcome to icliniq.com. I have two theories here, but I would need a little more information if you would not mind sharing. Has she ever been tested for G6PD (glucose-6-phosphate dehydrogenase) deficiency? During these episodes did she get a CBC (complete blood count) done? Was it compared t...  Read Full »

Are my symptoms due to diabetes or Crohn's disease?

Query: Hi doctor, I am a 22-year-old male with a weight of 68 kilograms and a height of five feet seven inches. I do not smoke, drink or use any recreational drugs. I have some pre-existing medical issues for several years like acne, anal itching or jock itch, stomach cramps after eating, and an urge to...  Read Full »


Dr. Ajeet Kumar Lohana

Answer: Hi, Welcome to icliniq.com. You have explained your symptoms well. It was palatable to read. Well, your concerns are genuine but here is my take on this. You are too young to develop type 2 diabetes mellitus and dermatopathy. It is far away to be even considered. You have a normal glucose leve...  Read Full »

Are elevated bilirubin and blood in urine complications of hereditary spherocytosis?

Query: Hi doctor, I have hereditary spherocytosis with snapping scapula and spermatocele. Before few weeks, I took some blood tests. I had elevated levels of bilirubin and low WBC levels. Yesterday, I took a urine sample and found a large amount of blood in my urine. Is this serious? Can I have a blood di...  Read Full »


Dr. Penchilaprasad Kandikattu

Answer: Hi, Welcome to icliniq.com. Yes, it is a disorder that may cause an unstable RBC (red blood cells) membrane leading to produce spherical-shaped RBC. After passing through the spleen, it causes hemolysis. The common complications are anemia, jaundice, gall stones, folic acid deficiency, and apl...  Read Full »

What do elevated ALT, AST, and bilirubin levels indicate?

Query: Hello doctor, I am a 26-year-old male. I am very active and take a healthy diet. I do not take alcohol and never smoked for five years. I just did my bloodwork, and my ALT levels were 55, and bilirubin is 1.5. My AST levels are 31. I have been taking vegan protein and Ashwagandha (herbal supplement...  Read Full »


Dr. Sugreev Singh

Answer: Hi, Welcome to icliniq.com. Your reports are up to mark (attachment removed to protect patient identity), and there are slightly increased ALT (alanine transaminase), which is not significant to cause any symptoms. So you do not have to worry. It can be due to the medicine you are taking or...  Read Full »

Does my LFT report reveal that I suffer from jaundice?

Query: Hello doctor, I have been suffering from a fatty liver as per my USG. I am non-addicted. Today, I have my LFT, hepatitis B, and C tests are done. I am very much worried after seeing my LFT report. Is it serious? Am I suffering from jaundice? I am currently on Livoriv B.  Read Full »


Dr. Muhammad Majid Hanif

Answer: Hello, Welcome to icliniq.com. I have seen the reports (attachment removed to protect patient identity). This is grade I fatty liver disease, and in the scenario of a non-alcoholic behavior (as you described), this seems to be non-alcoholic fatty liver disease. Yes, you have high liver en...  Read Full »

ask-doctor-img Ask a Doctor Online

* Your first query consult is free!

Search for a Health Issue



Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.